The effects of antitumor chemotherapeutic agents on hepatitis B antigen (HBAg) and antibody (HBAb) were studied serially in 25 patients with myeloproliferative and in 60 patients with lymphoproliferative disorders. HBAg was detected at some time in 17 patients, and HBAb in 40 patients. Seventeen patients who had HBAb detected immediately pretreatment had a decrease in HBAb titer which paralleled the fall in white blood cell count. In 5 of these patients, HBAg appeared when HBAb titers fell. In 3 of the 5 patients, a reappearance of HBAb was observed with disappearance of HBAg from the serum, and in the 2 other patients HBAg persisted once it appeared. In all 3 patients who had HBAg at the time of initiation of chemotherapy, bone marrow suppression was associated with a marked increase in HBAg titer. The increase in HBAg titer was associated with hepatocellular damage, as manifested by an elevation in serum transaminase enzymes. These observations suggest that antitumor chemotherapeutic agents reduce HBAb titers. In some patients, HBAg appears after a decrease in HBAb titers. In patients with preexisting HBAg, such therapy leads to large increases in HBAg titer. Whether this appearance or increase of HBAg is related to an inhibition of antibody formation, allowing expression of preexisting antigen, or to an inhibition of cellular immunity, allowing viral proliferation, is uncertain.